Louisiana, 2018

Damaging Wind in Louisiana, July 2, 2018

July 2, 2018 · NWS LIX · 1 event in 1 county or zone

An upper level low pressure system moving westward along the central Gulf coast produced scattered thunderstorms causing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level low pressure system moving westward along the central Gulf coast produced scattered thunderstorms causing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 7:54 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 7:54 AM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
854 AM CDT Mon Jul 2 2018

.SOUNDING DISCUSSION...

This morning's balloon launch was successful with no problems
encountered. We remain in a moist and unstable airmass early this
morning, in the wake of offshore heavy thunderstorm development to
our east (PW of 2.02" well above-average and MLCAPE of 1851 J/kg).
Similar to yesterdays synoptic pattern, the vertical wind profile
is largely from the north, and has increased in speed between the
925 and 500mb layer in the order of 20-25kts. A gulf low continues
to approach the area from the east, and will continue to aid in
dynamic support for widespread convection later today.

With this type of profile early this morning, one thing to
specifically note is the mean storm motion and speed increase in
the lower troposphere, in conjunction with slightly dryer air
between 750 and 600mb. This introduces the potential for some
stronger downdraft wind gusts in any strong storms later today
due to downward flux transfer/dry air entrainment. Mean storm
motion will be from the north, with the HRRR supporting diurnal
driven convective initiation between 18-20Z, before merging into
line/boundary driven segments diving southwards later this
evening. These storms will be monitored for any stronger wind
gusts, as well as the potential for localized flash flooding. KLG

&&

.PREV DISCUSSION... /issued 357 AM CDT Mon Jul 2 2018/

SYNOPSIS...

High pressure continues to be centered over the northern Gulf of
Mexico to the south of Louisiana. Aloft, upper ridging centered
near Washington, DC and over Texas. Weak upper low centered near
Mobile this morning, although radar loops would indicate it may be
further south in the Gulf. Certainly, radar observations show
cyclonic flow over at least the eastern half of the area. Isolated
convection over the sounds and open waters at 3 am, but not much
over land. Other than 81 at Boothville and Lakefront Airport,
temperatures were in the 70s at 3 am.

SHORT TERM...

Upper low near Mobile this morning will be the main forecast issue
over the next several days. Model guidance rather consistent in
taking this feature steadily westward over the next 48-72 hours,
to near Houston by Wednesday evening. Precipitable water values
near 1.8 inches overnight should increase above 2 inches this
evening, peaking out around 2.2 inches tomorrow morning, then
decreasing back to current levels as low moves west of the area
Tuesday afternoon/evening.

Short range models such as the HRRR and RAP do show more convection
during the early afternoon hours today than they have the last
few days. Somewhat more confident that synoptic models carrying
high POPs will verify during the daytime hours than what they have
the last 2 days. Will mention heavy rainfall with thunderstorms
this afternoon in the grids/zones. Widespread rain amounts of 2
to 3 inches reasonable to the south of Interstate 10-12 corridor
over the next 48 hours, but flash flood guidance would indicate
the widespread amounts should be easily handled. Isolated higher
amounts could exceed 5 inches in a few spots, but antecedent dry
conditions across most of the area argue against a large Flash
Flood Watch with this event. Marginal risk of excessive rainfall
areas denoted by WPC are reasonable.

Still enough moisture hanging around on Wednesday to justify 40-60
POPs across much of the area, but heavy rainfall threat should be
lower.

Temperatures should still get rather toasty across western
portions of the area today, with a few of those areas possibly
getting into the low to mid 90s again, but clouds/precipitation
should hold temperatures in the mid or upper 80s for the remainder
of the area through Wednesday. 35

LONG TERM...

Medium range models start having timing issues with impulses
moving westward under ridging near 35N across the middle of the
country as early as Thursday. ECMWF and GFS emphasize different
waves as being the more significant one. Looks to be one on Friday
and another around Sunday/Monday. The rain that occurs over the
next 48 hours could leave us more vulnerable to a flash flood
situation by the weekend, and this will need to be monitored.
Bottom line will be a day to day mention of thunderstorms, mainly
during the afternoon and early evening, with 40-60 POPs for the
most part. Will keep temperatures near normal in the forecast,
knowing that early convection may cause a bust in a few locations.
35

AVIATION...

VFR conditions should prevail at most TAF airports through the
forecast period, however increasing coverage of SHRA/TSRA through
the day today and tonight will lead to periods/temporary occurrences
of lower MVFR to IFR conditions. The most likely airports to
experience these lower conditions or to at least have VCSH/VCTS will
be be mainly KGPT to KASD this morning, but then all airports from
this afternoon through Tuesday. 22/TD

MARINE...

A weak area of surface low pressure currently over the offshore Gulf
waters south of the western Florida panhandle is expected to move
west into the coastal marine zones between Pascagoula and Southwest
Pass tonight. Winds will respond in direction, starting out
northerly to westerly, then becoming southerly and easterly on the
eastern side of the low as it moves west across the forecast area.
Winds speeds are expected to remain mostly around 10 knots or less
through tonight. As the low moves west across the remaining marine
zones Tuesday, southerly winds on the east side could rise as high
as around 15 knots over the eastern waters, but then the wind speeds
should ease back to around 10 knots or less by late Tuesday night as
the low moves towards the upper Texas coast. Wind speeds are
expected to then remain fairly light the remainder of the week due
to weak high pressure. Wave heights are expected to be mostly 1 to 2
feet today through Wednesday morning, except for some 3 footers over
some southeastern waters today and tonight and eastern waters
Tuesday. Waves should then lower to around 1 foot from around midday
Wednesday through Friday night. Areas of scattered to numerous
thunderstorms can be expected across the marine area through
Tuesday, so expect periodic higher winds and waves. After Tuesday,
the more typical isolated to at times scattered coverage of showers
and thunderstorms can be expected. 22/TD

DECISION SUPPORT...

DSS code: Blue.
Deployed: none.
Activation: none.
Activities: Monitoring excessive rainfall potential through Tuesday.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  86  73 /  60  40  70  20
BTR  93  74  86  74 /  60  40  80  40
ASD  89  75  86  76 /  70  50  60  20
MSY  90  76  85  77 /  70  50  70  30
GPT  86  74  86  77 /  60  50  50  20
PQL  88  74  88  76 /  60  60  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 2, 9:34 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1034 AM CDT Mon Jul 2 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-030345-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1034 AM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to develop
inland along coastal areas through the day and persist into
tonight. A few of the thunderstorms could produce strong gusty
winds and frequent lightning, but the main concern will be locally
very heavy rainfall in a short period of time which could produce
flooding of poorly drained, low lying areas and roadways.
Waterspouts will also be possible along the coastline and in open
waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorm are expected to continue on
Tuesday. Severe weather is not expected but a few storms could
become strong, producing gusty winds and frequent lightning. In
addition, heavy rainfall will be possible and could lead to
street flooding, ponding of water in low lying areas and areas of
poor drainage.

Showers and thunderstorms will continue through much of the
period each day and could produce frequent lightning, gusty winds
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 2, 12:02 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
102 PM CDT MON JUL 2 2018

LAZ040-021830-
St. Tammany-
102 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 102 PM CDT, a strong thunderstorm was located 7 miles east of
Abita Springs, or 12 miles east of Covington, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Abita Springs, Lacombe and Slidell Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3055 8979 3054 8978 3024 8979 3027 8999
      3030 8999 3032 9003 3035 9007 3058 8999
TIME...MOT...LOC 1802Z 009DEG 16KT 3049 8990
Special weather statement, Jul 2, 12:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
106 PM CDT MON JUL 2 2018

LAZ069-021830-
Lower Plaquemines-
106 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 106 PM CDT, a strong thunderstorm was located 9 miles southeast of
Venice, or 34 miles southeast of Port Sulphur, moving southwest at 15
mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of southeastern Lower
Plaquemines Parish.

LAT...LON 2913 8927 2915 8927 2911 8933 2916 8931
      2919 8934 2909 8934 2911 8941 2916 8935
      2915 8938 2923 8937 2920 8918 2915 8916
      2915 8924 2914 8916 2910 8917 2911 8920
      2901 8917 2910 8925 2894 8940
TIME...MOT...LOC 1806Z 040DEG 14KT 2915 8929
Special weather statement, Jul 2, 12:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
118 PM CDT MON JUL 2 2018

MSZ077-080-021845-
Hancock-Pearl River-
118 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK AND
PEARL RIVER COUNTIES...

At 118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Lumberton to near Mcneil
to near Pearlington. Movement was southwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Picayune, Poplarville, Crossroads, Mcneil, Pearlington and Stennis
Space Center.

LAT...LON 3100 8947 3064 8955 3020 8946 3019 8958
      3025 8963 3034 8963 3036 8966 3046 8969
      3055 8979 3068 8984 3082 8980 3086 8977
      3091 8976 3092 8975 3094 8975 3100 8973
TIME...MOT...LOC 1818Z 063DEG 14KT 3097 8955 3061 8963 3024 8956
Local storm report, Jul 2, 12:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     MARINE TSTM WIND 15 SSE VENICE           29.06N 89.30W
07/02/2018  M42.00 MPH       PLAQUEMINES        LA   MESONET

            XEBT EAST BAY MESONET TOWER RECORDED A 42 MPH WIND GUST.

&&

KGILMORE
Special weather statement, Jul 2, 12:38 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
138 PM CDT MON JUL 2 2018

LAZ040-MSZ080-021915-
St. Tammany-Hancock-
138 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES...

At 138 PM CDT, a strong thunderstorm was located near Stennis Space
Center, or 10 miles east of Slidell, moving southwest at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Pearlington and Stennis Space Center.

LAT...LON 3015 8958 3016 8962 3016 8959 3017 8958
      3018 8959 3016 8966 3018 8969 3018 8975
      3020 8977 3024 8986 3043 8963 3031 8947
TIME...MOT...LOC 1838Z 039DEG 17KT 3032 8961
Special weather statement, Jul 2, 1:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
207 PM CDT MON JUL 2 2018

LAZ060>064-069-070-021945-
Lower Plaquemines-Orleans-Upper St. Bernard-St. Charles-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
207 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...
SOUTHEASTERN ST. CHARLES...ORLEANS...NORTHWESTERN JEFFERSON AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 206 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Metairie to East New
Orleans to 7 miles east of Lake Catherine. Movement was south at 25
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey, East New
Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, Jean Lafitte, Lake Catherine, Poydras, River Ridge, Ama,
Estelle and Woodmere.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2980 9036 3005 9026 3003 9003 3014 8989
      3010 8981 3015 8963 3002 8972 3004 8982
      2998 8985 2987 8962 3007 8949 2969 8944
      2967 8945 2967 8952 2968 8952 2968 8946
      2973 8949 2973 8951 2967 8954 2966 8994
TIME...MOT...LOC 1906Z 002DEG 23KT 3016 9011 3008 8993 3009 8959

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
July 2, 1:15 PM CST
Where
Orleans County, 0.69 mi S of Little Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.070, -89.930

A report of a tree blown down on Bullard Avenue in East New Orleans was received via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756314.